Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Mouth and Tongue sores
May 22, 2003

I am a 44 year old HIV+ male who has been positive since 1993. I have been on Norvir/Saquninivir/AZT/Hivid combo since August 1996 and have been "undetectable" for virus for over six years now. My T-Cell count is in the 450-550 range consistently. I stopped smoking almost two years ago.

For the last year I have had mouth sores--almost crack like on the tongue and what looks like herpes or cold sores inside the cheek. They will go away for a few weeks, but always return. The sores are EXTREMELY painful and frustrating. I have had them checked by my internist at the University of Iowa HIV Clinic, as well as the Oto specialists at U of I. The lesions do not test for any sort of pathogen.

Anyone else have this problem or similar? Any resolutions?

Response from Dr. Henry

You desribe what sounds like aphtous ulcers which are common in the general population and more common in HIV. In the old days ddC was a common cause of that problem among HIV+ persons on that drug. The etiology is often unclear and can't be pinned down. A sub-set of patients seem to respond to zinc lozenges or supplements in my experience. Switching off the HIVID (ddC) would be a good option as well (try tenofovir or 3TC or abacavir instead for example). KH



Previous
Living a liffetime?
Next
Trizivir vs alcohol

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement